Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 56, NWS Wilmington, NC

June 7, 1995New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 7, 1995, 3:39 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jun 7, 1995, 3:39 PM EDT (19:39 UTC)
Expired
Jun 7, 1995, 5:45 PM EDT
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1995-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1995-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KILM 071939 RRA
SVRILM
NCC501-129-141-072145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
339 PM EDT WED JUN 7 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...NC COASTAL WATERS COUNTY...NEW HANOVER COUNTY
   ...PENDER COUNTY
 
CAPE LOOKOUT TO LITTLE RIVER INLET
PAMLICO SOUND
 
AT 320 PM SEVERE THUNDERSTORMS WERE MOVING ACROSS THE COASTAL COUNTIES
OF SOUTHEAST NORTH CAROLINA. THE STORMS ARE PRODUCING STRONG WINDS IN
EXCESS OF 50 TO 60 MILES AN HOUR AND HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:34 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 7, 2:34 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT NC
230 PM EDT WED JUN 7 1995

RDU: 20/30 POP THIS EVNG THEN NO POPS TIL FRI WITH ANTHR 20 POP.
GUID TEMPS LOOK GOOD WITH VRY WRM 850 TEMPS AND DWNSLP COMPONENT TO
WND.  ON THE CWF WILL MAINTAIN THE SPLIT TO ACCOUNT FOR BACKDOOR
FRNTL SYSTEM OVR THE NRN WTRS.  SPEEDS/SEAS BELOW SCA EXPECTED.

DISC: ADAP SHOWG DEEP INSTAB POCKET OVR INTERIOR ESTRN NC.  ACTIVITY
BEGINING TO FIRE IN THIS REGION AND WILL BE AIDED BY APPRCHG MID LVL
S/W.  IF ACTIVITY CAN DVLP FURTHER NE IT MAY BE ENHANCED BY
RESULTANT SEA BREEZE ALNG THE COAST WHICH SHOWS UP WELL ON KMHX
88-D.  GSO MODIFIED SOUNDG HAD A CAPE OF 2000 AND L.I. OF -6.  WBZ
BELOW 10000 FT SUGGESTS LARGE HAIL PRIMARY SVR THREAT.  ACTIVITY
WILL SUBSIDE AS S/W PASSES COAST BEFORE MID.  GRIDDED DATA/PC CAPE
INDICATED BEST CHC FOR TRW WOULD PRIMARILY S OF THE MHX CWA CLOSEST
TO TRACK OF S/W AND STRNGST LOW LVL CONV.

TOM DWNSLP W FLOW SFC/ALFT TO CONTINUE WITH 850 TEMPS NR 20C.  TEMPS
INALND WILL SOAR INTO THE MID 90S AT LEAST.  FWC INDICATG UPPER 90S
AT EWN AND NCA! SHOULD EVEN REACH NR 90 AT THE BEACHES AND OB WITH
OFFSHORE FLOW.  GRIDDED DATA INDICATED VERY LITTLE LIFT/FOCUS FOR
CONVECTION ON THU WITH ANTHR WK S/W PROGGED THRU BY THU EVNG.  WRM
MID LVL TEMPS SHUD PRECLUDE ANY DVLPMNT.  COULD BE SOME WIDELY SCT
ON FRI AS BACKDOOR FRNT CROSSES INTO NRN NC.

CWF: FLOW TO REMAIN BASICALLY W THRU THE PERIOD WITH WNDS SHIFTING
TO THEN-NE LATE THU NIGHT/FRI OVR THE NRN WTRS.  SPEEDS GENERALLY
15-20 KTS.  IN THE SHORT TERM WILL CANCELL SCA AS WNDS/SEAS OVR MOST
OF THE NRN WTRS NOW BELOW SCA CRITERIA AND SHOULD SUBSIDE AT DSNL BY
THE TIME THE FCST GOES TO PRESS.

.MHX...NONE.

JME

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:00 PM EDTSevere Thunderstorm WarningILMBrunswick105 min
Jun 7, 4:00 PM EDTSevere Thunderstorm WarningILMBrunswick30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.